Hail, Lincoln
- When
- May 25, 2:35 PM CST to 2:37 PM CST
- Where
- Lincoln County, 4.17 mi S of Hendricks
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -96.430
Intermittent hail up to dime size.
Scattered thunderstorms developed with diurnal heating during the afternoon across east central South Dakota and southwest Minnesota beneath a strong elevated mixed layer. With weak deep layer shear, storms did not organize past pulse type and produced small hail and lesser wind gusts at most.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed with diurnal heating during the afternoon across east central South Dakota and southwest Minnesota beneath a strong elevated mixed layer. With weak deep layer shear, storms did not organize past pulse type and produced small hail and lesser wind gusts at most.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 1:19 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 219 PM CDT Fri May 25 2018 .SHORT TERM...(This evening through Saturday) Issued at 212 PM CDT Fri May 25 2018 The main weather concern this afternoon is scattered thunderstorms that could create gusty winds and isolated damaging wind gusts. Atmospheric instability and shear is limited, so long-lasting or large-hail-producing thunderstorms do not look likely. But the low- level air mass this afternoon will be dry, leading to evaporation- accelerated downdraft gusts directly below the any thunderstorms that do form. This will not be a widespread threat, but worth noting for those with evening outdoor plans. The takeaway point: If you see a thunderstorm headed your way today, there is a good chance it has very gusty winds underneath it. Skies will clear overnight as an amplified upper-level ridge develops over the Plains, setting the region up for another sunny start on Saturday. This strong ridge will also minimize the rain and shower threat. By early afternoon, temperatures will reach the low to mid 90s, which is well above the normal mid-70s for this time of year. The temperatures and humidity looks to stay below Heat Advisory levels, but even the fact that that we need to be considering this is enough to say that it will definitely be toasty. .LONG TERM...(Saturday night through Friday) Issued at 212 PM CDT Fri May 25 2018 The warm conditions persist through the Memorial Day weekend, before slightly "cooler" mid 80s return on Tuesday. Again, the heat should stay below Heat Advisory levels for Sunday & Monday, but be sure to stay hydrated if enjoying the outdoors, as it will certainly feel warm. The whole week remains above average for temperatures. Regarding shower chances, a shortwave trough will move through the Northern Plains on Sunday, moving through the northern periphery of the ridge of high pressure. As of now, showers and thunderstorms aided by this short-wave induced lift look to remain north of the tri- state area. A better chance for rain occurs Monday night into Tuesday, as the ridge migrates eastward and a longwave trough moves over the Plains. By sunrise Tuesday, areas east of I-29 could already be seeing rain move in. This is too far out for precipitation details, but might be worth planning for some rain Tuesday. This trough keeps rain chances in the forecast through mid Wednesday. By Thursday into next weekend, another ridge may build, but does not look as strong as the Memorial Day weekend ridge, so temperatures are forecast in the upper 80s with a chance for isolated showers. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1242 PM CDT Fri May 25 2018 Light west winds will be common throughout the area today. Scattered thunderstorms look likely, especially in southwest MN after 25/2000z, but these could reach as far southwest as KFSD. Gusty and isolated damaging winds will be possible under the cores of thunderstorms, given strong downdrafts due to very dry air in the low levels of the atmosphere. The thunderstorm threat decreases quickly after dark, with clear skies and light winds through Saturday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Fri May 25 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-260915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 406 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered storms may develop in the mid to late afternoon, primarily in areas from east central South Dakota, into southwest Minnesota and the Iowa Great Lakes. The risk of severe weather is low, but the strongest storms may produce wind gusts to 60 mph along with small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unseasonable heat will continue through the Memorial Day weekend. At this time, the warmest temperatures are expected Saturday and Sunday, when highs in the 90s may be common across the region. This heat combined with modest humidity may result in heat indices in the mid to upper 90s, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight.
The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 hail. Local standard time, as filed.
Intermittent hail up to dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761055.